Stopping prednisone?: 68/m, PMR diagnosed 7 moths... - PMRGCAuk

PMRGCAuk
10,986 members19,991 posts

Stopping prednisone?

Pmrconfusion
Pmrconfusion

68/m, PMR diagnosed 7 moths ago, started prednisone 20-25 mg 7 mths ago, now at 2.5 mg prednisone for 1 month. Should I stop it or try to taper to 1.25 mg ?

Started with 20-25 mg Prednisone 7 months ago. It took 1 month to control the symptoms. 25 Mg for 1 month, 20 mg for 1 month, 15 mg for 1 month, 10 mg for 1 month, 7.5 mg for 1 month, 5 mg for 1 month, 2.5 mg for 1 month- tapering schedule.

A big thanks to PMRpro his/her replies helped me a lot 7 mths ago. Have been symptom free for 6 months. Gradually tapering the dose.

Now, I am at 2.5 mg once daily dose for last 5 weeks. Planning to stop this now. Any comments on stopping?

Thank you. This forum has been very very helpful.

13 Replies
oldestnewest

PMRPro is female. Do you mean stopping Pred.?

The key thing is supporting your Adrenal function at the end, by tapering very slowly in 0.5mg drops. Your PMR maybe in remission but your systems may take a year or so to normalise. You are on a relatively harmless but useful dose

The minimum tablet size is 5 mg here in my country! How do I reduce in 0.5 mg dose?

PMRpro
PMRproModerator

No, please don't try to stop that suddenly.

You have been symptom-free for the last 6 months for one reason: you have been on enough pred to manage the daily dose of inflammation that the underlying autoimmune disorder creates every morning. That doesn't mean that that a/i disorder is gone - it only means it was a high enough dose of pred. Management of PMR with pred is a years journey, rarely months. Only 1 in 5 are able to get off pred in a year and they remain at a higher risk of a relapse. You are never reducing relentlessly to zero when you are on pred for PMR - you are reducing to find the lowest dose that gives the same result as the starting dose did.

You have been amazingly lucky - this is a really low dose to have got to in 7 months but all it means is that 2.5mg is enough. You may find 2mg is "your" dose, you may find 1/2mg is your dose - there have been a few recently who got to 1mg, even 1/2mg, and stopped but within a a couple of months the aches and pain returned . 1/2mg is a lot at this level: no reduction step should really be more than 10% of the current dose, especially under 10mg/day, not just for the PMR connection but also for the adrenal function aspect. And 2.5mg is a tiny dose in the great scheme of things - if you can, you should taper in 1/2mg steps now and you may well get away with just a year of pred. No promises though.

Pmrconfusion
Pmrconfusion
in reply to PMRpro

Thank you so much.

minimum tablet size is 5 mg in my country, how do I taper in 0.5 mg steps?

PMRpro
PMRproModerator
in reply to Pmrconfusion

Ah - always a problem. Try this sort of approach:

healthunlocked.com/pmrgcauk...

You could TRY it with 2.5mg but it would be better if you can cut it to get 1.25mg. What country are you in? Do you have compounding chemists? The pharmacist in the village here will make up any size of dose for a small charge by grinding the tablets and putting the right dose into capsules.

Pmrconfusion
Pmrconfusion
in reply to PMRpro

Thanks, it seems I would be able to get a 2.5 Mg version of another brand!

How much time should I take to taper to zero? Reduce by 0.5 mg every 2 weeks or 1 month?

Hidden
HiddenModerator
in reply to Pmrconfusion

0.5mg every month but don't get zero stuck in your head. Just focus on the reduction you are doing. You may be lucky but a lot of people struggle at lower doses so one bit at a time.

PMRpro
PMRproModerator
in reply to Pmrconfusion

No, at this stage it is better to reduce on a monthly basis at most. Some people need more time, often they do 2 months at a new dose. This is such a low dose it is dong no harm. Your body needs the equivalent of 7mg or so in the form of cortisol in order to function. While you are taking more than 7mg your body doesn't make more, once you are below that it must start to produce it to top up the dose or you become ill. That doesn't happen overnight - the reason you need to go slowly.

But you don't know the PMR is gone, if it hasn't then once you get below the dose you need it could come roaring back. That is a second reason to go slowly. Get through one month at a time.

Pmrconfusion
Pmrconfusion
in reply to PMRpro

Thanks a ton!

Follow and find out about 'his/her' :-

healthunlocked.com/pmrgcauk...

I have cut a 20mg pill into quarters to get 5mg. dosage. I now have pills of 2.5mg and 1mg. I cut the 1mg in half to make 3mg dose. There are plenty of pill cutters in pharmacies.

I am down to 6mg and having a lot of health issues. I recently asked my rheumy if I could just stop it. His reply: "NO, you will end up back on 40mg:

PMRpro
PMRproModerator
in reply to phebamom

That might be the least of your problems! An adrenal crisis isn't nice ...

You may also like...